Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Paducah, KY

April 28, 2002Gallatin County, Wabash County, White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 28, 2002, 1:14 AM CDT for Gallatin County, Wabash County, White County, Illinois. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 1:14 AM CDT (06:14 UTC)
Expired
Apr 28, 2002, 2:00 AM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Gallatin County, IL, Wabash County, IL, White County, IL

What was reported inside it

TimeReportWhereRemark
Apr 28, 1:25 AM CDTThunderstorm Wind 52 ECountywide, ILTrees and power lines were down throughout the county. A woman received minor injuries from being struck by flying debris. A tree landed on a mobile home, causing moderate damage but no injuries.
Apr 28, 1:25 AM CDTHail 1Carmi, ILQuarter size hail was reported on the south side of Carmi.
Apr 28, 1:30 AM CDTThunderstorm Wind 50 ERidgway, ILA tin roof was damaged, and a large tree was down on a swing set.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 10:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 516 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
516 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:11 PM CDT, 11 hours 3 minutes earlier.

Area forecast discussion, Apr 27, 2:11 PM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT SAT APR 27 2002

BIGGEST FORECAST CHALLENGE WITH THIS PACKAGE WILL BE THE NEXT 18-24
HOURS AS STRONG SYSTEM LIFTS NE ACROSS THE UPPER MISSISSIPPI RIVER
VALLEY.

MODELS IN DECENT AGREEMENT IN LIFTING THIS SYSTEM OUT OF THE
SOUTHERN PLAINS INTO THE GREAT LAKES REGION BY 12Z SUNDAY. MIDDAY
SFC ANAL SHOWED LOW PRESSURE CENTERED OVER THE KS/NE BORDER. FROM
THE LOW A WARM FRONT STRETCHED SE ACROSS SE KS...ERN OK...EXTREME SW
AR...AND THEN EWD ACROSS CNTRL MS AND AL. AS THE LOW INTESIFIES AND
MOVES NE THIS AFTERNOON AND EVENING...IT IS EXPECTED TO LIFT THE
WARM FRONT TO A NW-SE ORIENTATION THAT CLOSELY PARALLELS THE
MISSISSIPPI RIVER AT AROUND 00Z. UNTIL THEN EXPECT COVERAGE OF
RW/TRW TO INCREASE SO WILL GO LIKELY ACROSS ALL OF CWA...BUT WITH
MENTION OF EARLY WORDING ACROSS THE SW HALF AND THROUGH MIDNIGHT
OVER THE NE HALF. BOTH AVN/NGM HINT AT A RIBBON OF HIGHER RH
COINCIDENT WITH A VORT LOBE SWINGING ACROSS THE CWA AFTER MIDNIGHT
SO WILL KEEP A CHANCE EVERYWHERE AFTER MIDNIGHT. AT 12Z SUNDAY A
COLD FRONT (1) IS EXPECTED TO BISECT THE CWA FROM NE-SW SO WILL
MENTION CHC POPS THERE SUNDAY EARLY AM. AFTER THAT MONDAY NIGHT A
FAST MOVING SHORT WAVE CLIPS THE NE QUADRANT OF THE CWA AND CRANKS A
FEW HUNDRETHS OF QPF SO WILL MENTION CHC POP THERE. ON TUESDAY A SFC
LOW OVER THE CENTRAL PLAINS WILL BEGIN TO LIFT FRONT 1 NORTHWARD
AND BACK ACROSS OUR CWA. FRONTAL FORCING AND ISENTROPIC LIFT ASSOC
WITH THIS FEATURE AND A TRAILING COLD FRONT (2) WILL PROVIDE THE
TRIGGER MECHANISMS FOR RW/TRW THROUGH WEDNESDAY. ON THURSDAY THE
NEXT SFC LOW OVER THE SOUTHERN PLAINS WILL LIFT FRONT 2 NORTHWARD
PUTTING THE CWA AGAIN IN AN ISENTROPIC LIFT SITUATION THURSDAY
NIGHT. ON FRIDAY AND SATURDAY MRF SHOWS THE CWA IN GOOD SHAPE WITH
SOUTHERN STREAM ENERGY STAYING TO THE SOUTH AND NORTHERN STREAM
ENERGY STAYING TO THE NORTH.

EXCEPT FOR SUNDAYS HIGHS...FWC/MAV TEMPS SIMILAR SO WILL GO WITH A
CONCENSUS BUT LEANING TOWARD THE MAV MOS NUMBERS.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Apr 27, 8:50 PM CDT, 4 hours 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-280500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT SAT APR 27 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

...MOST OF THE REGION HAS BEEN UPGRADED TO A MODERATE RISK
TONIGHT....

THREATS...
THERE IS A MDOERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
QUAD STATE REGION OVERNIGHT....EXCEPT SOUTHWEST OF A
PIEDMONT...DEXTER MISSOURI LINE WHERE THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVERNIGHT.  THE PRIMARY THREAT IS DAMAGING
WINDS AND LARGE HAIL...BUT THERE IS A RISK TORNADOES AS WELL.

DISCUSSION...
AN INTENSE SURFACE LOW PRESSURE CENTER OVER IOWA THIE EVENING WILL
MOVE NORTHEAST TOWARD MICHIGAN OVERNIGHT WITH ITS ASSOCIATED COLD
FRONT MOVING ACROSS OUR REGION SUNDAY MORNING.

THE AIRMASS ACROSS THE QUAD STATE WILL CONTINUE TO BECOME MORE
UNSTABLE OVERNIGHT AS STRONG SOUTHERLY WINDS CONTINUE AHEAD OF THE
COLD FRONT. THESE STRONG SOUTHERLY WINDS AT THE SURFACE COMBINED
WITH INCREASINGLY STRONG WINDS ALOFT WILL PRODUCE FAVORABLE WIND
PROFILES FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE.
A SQUALL LINE MAY DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT AFTER
MIDNIGHT TONIGHT...ALTHOUGH LIMITED MOISTURE MAY ONLY PRODUCE
SCATTERED THUNDERSTORMS WITH THE SQUALL LINE.  ISOLATED TO SCATTERED
THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE POTENTIAL SQUALL LINE AS
WELL.

THE GREATEST RISK FOR SEVERE THUNDERSTORMS APPEARS TO BE ACROSS THE
NORTHERN HALF OF THE QUAD STATE REGION.  THE TIME FRAME OF GREATEST
THREAT FOR THE ENTIRE REGION IS AROUND MIDNIGHT THROUGH AROUND
DAYBREAK.

SPOTTER ACTIVATION...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FROM THE NATIONAL
WEATHER SERVICE AS ACTIVATION HAS BECOME MORE LIKELY FOR THE
OVERNIGHT HOURS.

&&

SHANKLIN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:14 AM CDTTornado WarningPAHCrittenden46 min
Apr 28, 2:31 AM CDTSevere Thunderstorm WarningPAHLivingston44 min
Apr 28, 2:42 AM CDTTornado WarningPAHWebster33 min
Apr 28, 2:54 AM CDTTornado WarningPAHHopkins36 min
Apr 28, 3:18 AM CDTTornado WarningPAHMcLean37 min
Apr 28, 12:05 AM CDTSevere Thunderstorm WarningPAHJackson40 min
Apr 28, 12:10 AM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson50 min
Apr 28, 12:39 AM CDTSevere Thunderstorm WarningPAHHamilton, Wayne36 min
Apr 28, 12:42 AM CDTSevere Thunderstorm WarningPAHJackson18 min
Apr 28, 12:56 AM CDTSevere Thunderstorm WarningPAHFranklin, Williamson34 min
Apr 28, 1:04 AM CDTSevere Thunderstorm WarningPAHHamilton, Saline41 min
Apr 28, 1:07 AM CDTSevere Thunderstorm WarningPAHUnion38 min
Apr 28, 1:11 AM CDTTornado WarningPAHUnion34 min
Apr 28, 1:32 AM CDTTornado WarningPAHJohnson43 min
Apr 28, 1:47 AM CDTTornado WarningPAHPope43 min
Apr 28, 2:07 AM CDTSevere Thunderstorm WarningPAHHardin38 min
Apr 28, 2:28 AM CDTSevere Thunderstorm WarningPAHPope32 min
Apr 27, 11:42 PM CDTTornado WarningPAHPerry33 min
Apr 27, 11:47 PM CDTSevere Thunderstorm WarningPAHWayne43 min
Apr 28, 12:35 AM CDTSevere Thunderstorm WarningPAHBollinger25 min
Apr 28, 1:52 AM CDTTornado WarningPAHNew Madrid38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.